Georgia, 2010Damaging Winds and Lightning Strike in Georgia, July 27, 2010
July 27, 2010 · NWS CAE · 7 events in 4 counties and zones
Severe thunderstorms rumbled across the CSRA producing more wet microburst that took down trees and powerlines.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $98,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms rumbled across the CSRA producing more wet microburst that took down trees and powerlines.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Jul 27, 1:26 PM EST, 3 hours 8 minutes earlier.
Area forecast discussion, Jul 27, 1:26 PM EST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
226 PM EDT TUE JUL 27 2010
.SYNOPSIS...
A WEAK FRONTAL BOUNDARY WILL REMAIN STALLED OVER OUR REGION
TODAY...AND EVENTUALLY DISSIPATE WEDNESDAY. THE UPPER LEVEL RIDGE
OVERHEAD WILL CONTINUE TO GRADUALLY WEAKEN AND SHIFT SOUTHWEST.
&&
.NEAR TERM /THROUGH TONIGHT/...
WEAK SURFACE BOUNDARY WILL REMAIN STALLED OVER THE REGION
TODAY...ALTHOUGH LATEST SFC ANALYSIS FINDING IT DIFFICULT TO
LOCATE PRECISE LOCATION OF FRONT. ONLY LIMITED CONVECTION BEING
DETECTED ON RADAR ACROSS THE AREA SO FAR EARLY THIS AFTERNOON ON
RADAR. LAPS LIFTED INDICIES MODERATELY UNSTABLE AT THIS TIME...BUT
LATEST NAM BUFKIT SHOWING 700 MB TEMPS AROUND -10 DEG C THIS
AFTERNOON...WHICH WOULD BE A LIMIITING FACTOR FOR STRONG
CONVECTION. WEAK SHORT WAVE APPROACHING FROM THE TN VALLEY MAY AID
IN THUNDERSTORM DEVELOPMENT LATER TODAY. SPC HAS PLACED ENTIRE
FORECAST AREA IN A REGION OF SLIGHT RISK FOR SEVERE STORMS DURING
THE AFTERNOON. PWS AROUND 2.0 INCHES TODAY SO LOCALLY HEAVY RAIN
POSSIBLE. GIVEN CURRENT TRENDS AND LATEST MODEL GUIDANCE...HAVE
LOWERED POPS FROM LIKELY TO CHANCE FOR THE AFTERNOON ND ACT AS A
FOCUSING MECHANISM FOR CONVECTIVE DEVELOPMENT. HEAT ADVISORY
REMAINS IN EFFECT FOR THE REST OF THE AFTERNOON FOR THE CENTRAL
AND SOUTHERN MIDLANDS OF SC AND THE CSRA OF GA. WILL KEEP A LOW
POP FOR THE OVERNIGHT HOURS AS PER LATEST MODEL GUIDANCE
CONSENSUS.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
SURFACE BOUNDARY APPEARS WILL REMAIN IN PLACE AND SLOWLY BECOME
DIFFUSE. THE UPPER LEVEL RIDGE WILL CONTINUE TO WEAKEN SLIGHTLY
AND SHIFT SLIGHTLY SW. SIGNIFICANT ATMOSPHERIC MOISTURE AND
INSTABILITY IN PLACE TO ALLOW SCATTERED DIURNAL CONVECTION AGAIN.
GIVEN EXPECTATION OF SLIGHTLY COOLER TEMPS...HEAT ADVISORY MAY NOT
BE REQUIRED WEDNESDAY.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
VERY MINOR CHANGES MADE TO ONGOING FORECAST AT THIS TIME. MODELS
STILL INDICATE UPPER RIDGE SHIFTING TO OUR WEST WITH UPPER
TROUGHINESS DEVELOPING OVER THE EASTERN CONUS. THERE ARE
INDICATIONS OF A FRONT COMING IN LATE THURSDAY INTO FRIDAY TIME
PERIOD...WHICH MAY STALL OR SHIFT SOUTH AND ALLOW SOME DRIER AIR
TO ENTER PORTIONS OF THE FA FRIDAY INTO SATURDAY...BUT THIS IS
UNCERTAIN AT THIS TIME. WILL KEEP SMALL CHANCE POPS INTO EARLY
NEXT WEEK. TEMPS CLOSE TO MEX GUIDANCE...WHICH IS STILL A FEW
DEGREES ABOVE NORMAL.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
WEAK DIFFUSE FRONTAL BOUNDARY DRAPED ACROSS THE REGION. WE ALSO
STILL HAVE NUMEROUS BOUNDARIES AROUND FROM YESTERDAYS CONVECTION.
THESE COULD HELP TO FOCUS THINGS FOR AFTERNOON CONVECTION. LIMITING
FACTOR IS MID-LEVEL CAPPING INVERSION THAT WILL NEED TO BE BROKEN.
STILL SOME QUESTION AS TO WHETHER THAT WILL HAPPEN. LOOKING OUT THE
WINDOW SHOWS ONLY SOME FLAT CU DEVELOPING. HOWEVER IF WE CAN GET ONE
STORM GOING THROUGH THE CAP...OTHERS SHOULD SHORTLY FOLLOW. IN THE
NEAR TERM...HAVE GONE VFR WITH SCATTERED CLOUDS AT 4.5KFT. MODELS
SHOW CAP WEAKENING BY 20-21Z...SO WILL INTRODUCE CB AT ALL TAF SITES
AT THAT POINT...WITH CEILINGS STILL VFR. COULD SEE MVFR IN
THUNDERSTORMS. AFTER 03Z TONIGHT AND INTO WEDNESDAY...VFR WITH LIGHT
WINDS...EXCEPT AT AGS WHERE BRIEF MVFR FOG COULD FORM TOWARDS
MORNING.
EXTENDED AVIATION OUTLOOK...BRIEF MVFR OR IFR CONDITIONS POSSIBLE IN
MAINLY AFTERNOON AND EVENING THUNDERSTORMS.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...HEAT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR SCZ018-025>028-
030-031-035>038-041.
GA...HEAT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR GAZ040-063>065-
077.
&&Hazardous weather outlook, Jul 27, 4:06 AM EST, 12 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
506 AM EDT TUE JUL 27 2010
SCZ015-016-020>022-029-280915-
LANCASTER-CHESTERFIELD-NEWBERRY-FAIRFIELD-KERSHAW-LEE-
506 AM EDT TUE JUL 27 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
AND THIS EVENING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
A FEW THUNDERSTORMS MAY APPROACH SEVERE LIMITS WEDNESDAY AFTERNOON
AND EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
GAZ040-063>065-077-SCZ018-025>028-030-031-035>038-041-280915-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-MCCORMICK-EDGEFIELD-SALUDA-
LEXINGTON-RICHLAND-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-
CLARENDON-BAMBERG-
506 AM EDT TUE JUL 27 2010
...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HEAT ADVISORY.
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
AND THIS EVENING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
A FEW THUNDERSTORMS MAY APPROACH SEVERE LIMITS WEDNESDAY AFTERNOON
AND EVENING.
HEAT ADVISORIES MAY BE NEEDED THURSDAY AND FRIDAY IN THE AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 27, 3:29 PM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
429 PM EDT TUE JUL 27 2010
SCZ020-026-272115-
NEWBERRY-SALUDA-
429 PM EDT TUE JUL 27 2010
...A STRONG THUNDERSTORM WAS AFFECTING NEWBERRY AND SALUDA
COUNTIES...
AT 422 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF PROSPERITY...OR 11 MILES
SOUTH OF NEWBERRY...MOVING NORTHEAST AT 10 MPH.
WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.
INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
Thunderstorm Wind, Columbia
- When
- July 27, 4:34 PM EST to 4:36 PM EST
- Where
- Columbia County, Martinez
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Emergency Manager
- Coordinates
- 33.520, -82.080
EM reported trees down on Old Ferry and Baston roads.
Lightning, Columbia
- When
- July 27, 4:45 PM EST
- Where
- Columbia County, Martinez
- Property damage
- $30,000
- Reported by
- Newspaper
- Coordinates
- 33.520, -82.080
Lightning struck a home in the 4100 block of Quail Springs Circle.
Thunderstorm Wind, Columbia
- When
- July 27, 5:03 PM EST to 5:05 PM EST
- Where
- Columbia County, 4.03 mi W of Snead
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.570, -82.190
EM reported trees down on William Few Parkway.
Thunderstorm Wind, McDuffie
- When
- July 27, 5:05 PM EST to 5:07 PM EST
- Where
- McDuffie County, Thomson
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $24,000
- Reported by
- Law Enforcement
- Coordinates
- 33.470, -82.500
Sheriff reported trees down in Thomson, one was on a car that did moderate damage to it.
Thunderstorm Wind, Columbia
- When
- July 27, 5:10 PM EST to 5:12 PM EST
- Where
- Columbia County, Appling
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $32,000
- Reported by
- COOP Observer
- Coordinates
- 33.550, -82.320
COOP reported trees down in Appling, one was on a home that did moderate damage to it.
Thunderstorm Wind, Richmond
- When
- July 27, 5:11 PM EST
- Where
- Richmond County, (Ags)bush Fld August
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 33.370, -81.970
Thunderstorm Wind, Burke
- When
- July 27, 5:52 PM EST to 6:06 PM EST
- Where
- Burke County, 1.71 mi ENE of Greens Cut to 6.22 mi ESE of Shell Bluff
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Department of Highways
- Coordinates
- 33.183, -81.955
DOT reported trees down on secondary roads.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Lightning Strike in Kentucky, July 27, 20101 death · 2 injured · $932,000 · 3 events
- Tornadoes and Hail in Wisconsin, July 27, 20103 injured · $229,000 · EF2 · 29 events
- Tornadoes and Damaging Winds in Wisconsin, July 27, 2010$585,000 · EF1 · 15 events
- Flooding in Illinois, July 27 to 31, 2010$500,000 · 2 events
- Flash Flood and Hail in Wisconsin, July 27, 2010$109,000 · 1.75 in hail · 28 events
- Flash Flood and Hail in South Carolina, July 27, 2010$97,000 · 1 in hail · 25 events
- Flash Flooding and Hail in Utah, July 27 to 31, 2010$170,000 · 1 in hail · 13 events
- Flash Flood and Damaging Winds in North Carolina, July 27, 2010$200,000 · 50 kt wind · 5 events
- Flash Flood in Arizona, July 27, 2010$200,000 · 1 event
- Damaging Winds in Minnesota, July 27, 2010$75,000 · 62 kt wind · 16 events
- Flash Flooding and Heavy Rain in Colorado, July 27, 2010$101,000 · 3 events
- Flood in Missouri, July 27 to 31, 2010$75,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 236400, 257043, 236395, 236405, 236401, 236425, 236393.